Alert archive / Kansas / Wind Chill Advisories in 2016
Wind Chill Advisory 1, NWS Wichita, KS
NWS Wichita, KS issued this wind chill advisory at Dec 17, 2016, 11:23 PM CST for 26 counties in Kansas. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2016, 11:23 PM CST (05:23 UTC)
- Expired
- Dec 18, 2016, 10:53 AM CST
- In force
- 12 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- -146 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288 WWUS43 KICT 180523 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1123 PM CST SAT DEC 17 2016 ...A WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 11 AM CST SUNDAY... KSZ032-033-047>053-067>072-082-083-091>096-098>100-181700- /O.CAN.KICT.WW.Y.0009.000000T0000Z-161218T1700Z/ /O.NEW.KICT.WC.Y.0001.161218T0523Z-161218T1700Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE... GREAT BEND...ELLSWORTH...WILSON...SALINA...LYONS...STERLING... MCPHERSON...HILLSBORO...MARION...PEABODY...COTTONWOOD FALLS... STRONG CITY...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... ANDOVER...ROSE HILL...EUREKA...MADISON...YATES CENTER...IOLA... HUMBOLDT...KINGMAN...DERBY...HAYSVILLE...BEL AIRE...PARK CITY... VALLEY CENTER...WICHITA...ANTHONY...HARPER...ATTICA... WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...MOLINE... LONGTON...GRENOLA...NEODESHA...FREDONIA...CHANUTE...SEDAN... CEDAR VALE...COFFEYVILLE...INDEPENDENCE...PARSONS 1123 PM CST SAT DEC 17 2016 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM CST SUNDAY... ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM CST SUNDAY. THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. * WIND CHILL VALUES...FROM 13 BELOW TO 27 BELOW ZERO THROUGH SUNDAY MORNING WITH THE MOST DANGEROUS WIND CHILLS IN CENTRAL KANSAS. * MAIN IMPACTS...DANGEROUS WIND CHILLS ARE IMMINENT THROUGH LATE SUNDAY MORNING. ROADS AND HIGHWAYS REMAIN SLICK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT BITTERLY COLD AIR AND WINDS WILL COMBINE TO PRODUCE DANGEROUS WIND CHILLS. FROST BITE AND HYPOTHERMIA WILL RESULT IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...DRESS IN LAYERS. BE SURE YOUR HEAD...HANDS AND FEET ARE WELL PROTECTED! WATCH YOUR PETS! && $$ ES
2 follow-up statements
634 WWUS43 KICT 180852 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 252 AM CST SUN DEC 18 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181700- /O.CON.KICT.WC.Y.0001.000000T0000Z-161218T1700Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE... GREAT BEND...ELLSWORTH...WILSON...SALINA...LYONS...STERLING... MCPHERSON...HILLSBORO...MARION...PEABODY...COTTONWOOD FALLS... STRONG CITY...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... ANDOVER...ROSE HILL...EUREKA...MADISON...YATES CENTER...IOLA... HUMBOLDT...KINGMAN...DERBY...HAYSVILLE...BEL AIRE...PARK CITY... VALLEY CENTER...WICHITA...ANTHONY...HARPER...ATTICA... WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...MOLINE... LONGTON...GRENOLA...NEODESHA...FREDONIA...CHANUTE...SEDAN... CEDAR VALE...COFFEYVILLE...INDEPENDENCE...PARSONS 252 AM CST SUN DEC 18 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING... * WIND CHILL VALUES...FROM 15 TO 25 BELOW ZERO THROUGH LATE THIS MORNING. * MAIN IMPACTS...DANGEROUSLY LOW WIND CHILL VALUES MAY CAUSE FROSTBITE OF EXPOSED FLESH IN A SHORT TIME. HYPOTHERMIA MAY DEVELOP QUICKLY IF INDIVIDUALS VENTURE OUTSIDE WITHOUT ADEQUATE PROTECTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT BITTERLY COLD AIR AND WINDS WILL COMBINE TO PRODUCE DANGEROUS WIND CHILLS. FROST BITE AND HYPOTHERMIA WILL RESULT IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...DRESS IN LAYERS. BE SURE YOUR HEAD...HANDS AND FEET ARE WELL PROTECTED! WATCH YOUR PETS! && $$
602 WWUS43 KICT 181653 WSWICT URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1053 AM CST SUN DEC 18 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181800- /O.CAN.KICT.WC.Y.0001.000000T0000Z-161218T1700Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE... GREAT BEND...ELLSWORTH...WILSON...SALINA...LYONS...STERLING... MCPHERSON...HILLSBORO...MARION...PEABODY...COTTONWOOD FALLS... STRONG CITY...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... ANDOVER...ROSE HILL...EUREKA...MADISON...YATES CENTER...IOLA... HUMBOLDT...KINGMAN...DERBY...HAYSVILLE...BEL AIRE...PARK CITY... VALLEY CENTER...WICHITA...ANTHONY...HARPER...ATTICA... WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...MOLINE... LONGTON...GRENOLA...NEODESHA...FREDONIA...CHANUTE...SEDAN... CEDAR VALE...COFFEYVILLE...INDEPENDENCE...PARSONS 1053 AM CST SUN DEC 18 2016 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND CHILL ADVISORY. WHILE IT STILL REMAINS BITTERLY COLD ACROSS THE REGION...MOST WIND CHILL VALUES HAVE CLIMBED ABOVE ADVISORY LEVELS...SO THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE AT 11 AM. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 17, 6:15 PM CST, 5 hours 8 minutes earlier.
Area forecast discussion, Dec 17, 6:15 PM CST, 5 hours 8 minutes before
Area Forecast Discussion National Weather Service Wichita KS 615 PM CST Sat Dec 17 2016 .SHORT TERM...(This evening through Tuesday night) Issued at 223 PM CST Sat Dec 17 2016 Tonight-Sunday morning: Bulk of the snow at 0000 UTC will likely be occurring along/east of I-35 as main upper forcing moves east in the evening. Given depth of saturated layer, thinking some flurries may dribble behind main snow band until the clouds finally thin. The rapid influx of drier air/subsidence should limit flurries temporally. Winds will diminish some overnight, but fresh snow and cold air advection will likely result in coolest night of the season. Currently plan to keep winter weather advisory going through tomorrow morning for the snow tonight and wind chills overnight/ tomorrow morning. Sunday afternoon-Tuesday: Afternoon temperatures will recover slightly on Sunday with more insolation at the ground but another cold night Sunday night with light winds. Return flow on Monday will allow temperatures to rise close to freezing. Series of weak ripples in upper flow may temporarily increase high clouds, but lack of moisture will likely preclude any precipitation. -Howerton .LONG TERM...(Wednesday through Saturday) Issued at 223 PM CST Sat Dec 17 2016 One decent shortwave should move through Wednesday night, followed by some brief ridging in upper flow. Medium range models have been very inconsistent with timing and location of next longwave over the western US late in this period. Appears that the 1200 UTC GFS/ECMWF deterministic runs are fairly similar, but suspect that is more likely just coincidence, than agreement on a final solution. Initialization grids have low pops for Friday night/Saturday, and will go with that for now for consistency, despite reservations on its accuracy. -Howerton && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 615 PM CST Sat Dec 17 2016 The band of SN conts to surge east acrs Cntrl & Ern KS as a stg NE to SW-oriented mid-upr trof surges east twd the MS Valley. N-NW winds sustained ~20kts w/ ~30kt gusts wl no doubt cont to cause BLSN w/ wdsprd 1-2SM vsbys. The rpd ewd progression of the system wl rslt in rpdly improving cigs & vsbys w/ most areas VFR ~03Z. The exception wud be SE KS where KCNU may not reach VFR til ~08Z. The N-NW winds wl quickly dmnsh this eve as stg high pressure pushes east into the Great Plains. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT -2 16 3 30 / 60 0 0 0 Hutchinson -3 17 3 31 / 30 0 0 0 Newton -3 15 4 29 / 60 0 0 0 ElDorado -2 15 2 29 / 90 0 0 0 Winfield-KWLD 1 18 3 31 / 70 0 0 0 Russell -7 20 4 32 / 10 0 0 0 Great Bend -7 19 3 31 / 10 0 0 0 Salina -8 17 3 31 / 20 0 0 0 McPherson -6 16 2 30 / 30 0 0 0 Coffeyville 3 17 3 30 / 90 0 0 0 Chanute 1 14 1 29 / 100 0 0 0 Iola 0 14 1 28 / 100 0 0 0 Parsons-KPPF 3 16 1 29 / 100 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 11 AM CST Sunday for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. && SHORT TERM...PJH LONG TERM...PJH AVIATION...EPS
Hazardous weather outlook, Dec 17, 3:54 PM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 354 PM CST SAT DEC 17 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 354 PM CST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SNOW WILL BE ENDING FROM WEST TO EAST DURING THE EVENING. ONE TO THREE INCHES OF SNOW ARE EXPECTED AREAWIDE...WITH AREAS OF BLOWING SNOW AND SHARPLY REDUCED VISIBILITIES AT TIMES. WIND CHILLS OF -10 TO -20 WILL PERSIST OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIND CHILLS OF -10 TO -20 WILL LINGER THROUGH LATE SUNDAY MORNING. WIND CHILLS FROM ZERO TO -10 ARE EXPECTED MONDAY MORNING. LIGHT SNOW OR FLURRIES ARE POSSIBLE FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ HOWERTON
In the hours before
Local storm report, Dec 17, 5:30 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM SNOW ARKANSAS CITY 37.07N 97.04W
12/17/2016 E1.0 INCH COWLEY KS EMERGENCY MNGR
&&
RBLLocal storm report, Dec 17, 5:55 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM SNOW WICHITA EISENHOWER NATL 37.66N 97.44W
12/17/2016 M1.5 INCH SEDGWICK KS OFFICIAL NWS OBS
&&
RBLLocal storm report, Dec 17, 5:59 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
559 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM SNOW SOUTH WICHITA 37.60N 97.31W
12/17/2016 M3.0 INCH SEDGWICK KS AMATEUR RADIO
3 INCHES OF SNOW MEASURED NEAR 47TH STREET SOUTH AND
WOODLAWN.
&&
RBLLocal storm report, Dec 17, 8:20 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
820 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM SNOW KINGMAN 37.65N 98.11W
12/17/2016 M1.0 INCH KINGMAN KS TRAINED SPOTTER
&&
RBLLocal storm report, Dec 17, 9:58 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
958 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 1 W WICHITA EISENHOWER 37.66N 97.46W
12/17/2016 M0.1 INCH SEDGWICK KS OFFICIAL NWS OBS
MEASURED AT THE NATIONAL WEATHER SERVICE.
0357 PM SNOW HUTCHINSON 38.07N 97.91W
12/17/2016 E2.0 INCH RENO KS PUBLIC
0430 PM SNOW WEST WICHITA 37.69N 97.46W
12/17/2016 M2.0 INCH SEDGWICK KS TRAINED SPOTTER
0438 PM SNOW MCPHERSON 38.37N 97.66W
12/17/2016 E2.0 INCH MCPHERSON KS LAW ENFORCEMENT
SNOW AMOUNTS RANGING FROM 1/2 TO 2 INCHES ACROSS
MCPHERSON COUNTY.
0449 PM SNOW HUTCHINSON 38.07N 97.91W
12/17/2016 M2.0 INCH RENO KS PUBLIC
2 INCHES OF SNOW IN NORTH HUTCHINSON WITH UP TO 2.5 IN
SOME LOCATIONS.
0450 PM SNOW KINGMAN 37.65N 98.11W
12/17/2016 E2.0 INCH KINGMAN KS PUBLIC
1 TO 2 INCHES ACROSS THE TOWN OF KINGMAN.
0530 PM SNOW ARKANSAS CITY 37.07N 97.04W
12/17/2016 E1.0 INCH COWLEY KS EMERGENCY MNGR
0554 PM SNOW SOUTH WICHITA 37.60N 97.31W
12/17/2016 M3.0 INCH SEDGWICK KS AMATEUR RADIO
3 INCHES OF SNOW MEASURED NEAR 47TH STREET SOUTH AND
WOODLAWN.
0554 PM SNOW WICHITA EISENHOWER NATL 37.66N 97.44W
12/17/2016 M1.5 INCH SEDGWICK KS OFFICIAL NWS OBS
0819 PM SNOW KINGMAN 37.65N 98.11W
12/17/2016 M1.0 INCH KINGMAN KS TRAINED SPOTTER
&&
RBLNearby
Wind Chill Advisories in Kansas, 2016Every wind chill advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.